Alert archive / New Mexico / Red Flag Warnings in 2015

Red Flag Warning 9, NWS El Paso, TX

May 9, 20157 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this red flag warning at May 9, 2015, 6:44 AM MDT for 7 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at May 9, 2015, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2015, 6:44 AM MDT (12:44 UTC)
In effect from
May 9, 2015, 12:00 PM MDT
Expired
May 9, 2015, 9:00 PM MDT
In force
9 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 64 km from the middle of the area, began a volume at 12:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 0.7 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2015-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2015-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2569 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

545 
WWUS84 KEPZ 091244
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
644 AM MDT SAT MAY 9 2015

...CRITICAL FIRE CONDITIONS EXPECTED THIS AFTERNOON...

.A LARGE UPPER LEVEL STORM SYSTEM WILL CONTINUE TO MOVE EAST INTO
THE SOUTHERN ROCKIES ON TODAY. AS THIS FEATURE MOVES
THROUGH...SUSTAINED 20-FT WIND SPEEDS OF 20 TO 25 MPH ARE
EXPECTED AGAIN. THIS WILL OCCUR IN AN ENVIRONMENT SUPPORTING
MINIMUM RELATIVE HUMIDITIES OF 15 PERCENT OR LOWER... EXTREMELY
LOW FUEL MOISTURE AND HIGH OR GREATER FIRE DANGERS. ELEVATED FIRE
CONDITIONS WILL BE LIKELY AS A RESULT THIS AFTERNOON AND EVENING.

NMZ111-100300-
/O.UPG.KEPZ.FW.A.0008.150509T2000Z-150510T0200Z/
/O.NEW.KEPZ.FW.W.0009.150509T1800Z-150510T0300Z/
SOUTHWEST DESERTS AND LOWLANDS-
644 AM MDT SAT MAY 9 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO
9 PM MDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN
EFFECT. 

* TIMING: NOON THROUGH 9 PM TODAY.

* WIND: WEST 20 TO 25 MPH...WITH GUSTS TO 35 MPH.

* HUMIDITY: 10 TO 15 PERCENT.

* IMPACTS...ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
  QUICKLY INTO DANGEROUS WIND DRIVEN FIRES. OUTDOOR BURNING IS NOT
  RECOMMENDED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$

NMZ112-TXZ055-056-100300-
/O.NEW.KEPZ.FW.W.0009.150509T1800Z-150510T0300Z/
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-EL PASO-
HUDSPETH-
644 AM MDT SAT MAY 9 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO
9 PM MDT THIS EVENING. 

* EVENT: FIRE WEATHER ...ZONE 112 SOUTH CENTRAL LOWLANDS AND 
  SOUTHERN RIO GRANDE VALLEY. FIRE WEATHER ZONE 055 EL PASO... 
  FIRE WEATHER ZONE 056 HUDSPETH. 

* TIMING: ...NOON THROUGH 9 PM TODAY

* WIND: 20 TO 25 MPH WITH GUSTS TO 35 MPH

* HUMIDITY: 10 TO 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$
26

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at May 9, 4:59 AM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 9, 4:59 AM MDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
459 AM MDT SAT MAY 9 2015

.SYNOPSIS...
WE WILL BE COOLER...BUT WINDY TODAY. MOTHERS DAY IS LOOKING NICE
WITH SLIGHTLY BELOW NORMAL TEMPERATURES UNDER MOSTLY SUNNY SKIES.
BY TUESDAY CLOUDS AND RAIN CHANCES RETURN TO MOST OF THE AREA.
THEN ON WEDNESDAY AND THURSDAY THE SLIGHT CHANCE FOR RAIN WILL
CONTINUE EAST OF THE RIO GRANDE. TEMPERATURES FOR MOST OF NEXT
WEEK WILL RUN NEAR SEASONAL NORMALS.

&&

.DISCUSSION...
NOT MUCH HAS CHANGED IN OUR WEATHER PATTERN SO WHAT HAPPENED
YESTERDAY WILL HAPPEN AGAIN TODAY...WE WILL BE DRY WITH WINDY
CONDITIONS THIS AFTERNOON. TODAY AN UPPER LEVEL STORM SYSTEM WILL
MAKE ITS WAY ACROSS NORTHERN ARIZONA AND NEW MEXICO. THIS TROUGH
WILL HELP MIX DOWN SOME STRONGER WINDS FROM ALOFT...BUT AT THE
SAME TIME IT WILL HELP PUSH SOME COOLER COOLER AIR INTO THE
REGION. HIGHS TODAY WILL RUN ALMOST 10 DEGREES BELOW NORMAL. LIKE
YESTERDAY I'M NOT EXPECTING DUST TO BE MUCH OF A PROBLEM BECAUSE
OF THE LOWER TEMPERATURES. WINDS...ESPECIALLY IN THE SACS...WILL
BE CLOSE TO ADVISORY LEVELS...BUT FOR NOW I THINK WE WILL STAY
BELOW ADVISORY LEVELS ACROSS THE AREA.

ON SUNDAY AND MONDAY WE WILL SEE A SLOW WARMING TREND AS WE SEE
UPPER LEVEL HIGH PRESSURE TRY AND MOVE INTO THE REGION. BEFORE THE
RIDGE CAN SLIDE IN...A SHORT WAVE TROUGH ON THE BACK SIDE OF THE
EXITING MAIN TROUGH MAY BE ABLE TO KICK OFF A WEAK THUNDERSTORM OR
TWO IN THE GILA REGION SUNDAY AFTERNOON. I'M NOT EXPECTING RAIN
CHANCES ANYWHERE ELSE ON SUNDAY. BY MONDAY SURFACE HIGH PRESSURE
WILL PUSH INTO THE AREA FROM THE EAST AND THAT WILL OPEN THE DOOR
TO ALL THE MOISTURE LURKING JUST TO OUR EAST. ON TUESDAY WE WILL
SEE A DECENT SURGE OF MOISTURE ALONG WITH SOME GOOD LIFT FROM AN
APPROACHING UPPER LEVEL SHORT WAVE. BEST CHANCES FOR RAIN WILL BE
EAST OF THE CONTINENTAL DIVIDE ON TUESDAY. WE WILL HAVE TO KEEP AN
EYE ON THINGS AS WE MAY SEE SOME STRONG TO SEVERE STORMS ON
TUESDAY EVENING. RAIN CHANCES WILL LINGER EAST OF THE RIO GRANDE
ON WEDNESDAY AND THURSDAY. BY FRIDAY OF NEXT WEEK WE WILL SEE THE
WESTERLY WINDS REGAIN CONTROL AND WE WILL BE DRY WITH SEASONAL
TEMPERATURES AS WE FINISH THE WEEK AND HEAD INTO NEXT WEEKEND.

&&

.AVIATION...09/12Z-10/12Z
WE'LL SEE ANOTHER SUNNY...BUT WINDY DAY TODAY. AN APPROACHING
UPPER LEVEL STORM SYSTEM WILL HELP INCREASE OUR SURFACE WINDS THIS
AFTERNOON. LIKE YESTERDAY THOUGH...IT DOES NOT APPEAR THAT BLOWING
DUST WILL BE A PROBLEM. WINDS WILL BE 25018G28KT BY LATE THIS
AFTERNOON. LIKE FRIDAY...WINDS WILL DIMINISH SOON AFTER SUNSET. WE
MAY SEE A FEW CU CLOUDS POP UP IN THE AFTERNOON...BUT GENERALLY
CEILINGS WILL REMAIN UNLIMITED.

&&

.FIRE WEATHER...
DRY AND WINDY AGAIN TODAY. MOST OF THE AREA WILL SEE NEAR RED FLAG
CONDITIONS AS THE DRY AIR AT THE SURFACE COMBINES WITH WINDY
CONDITIONS THIS AFTERNOON. BEST CHANCES FOR RED FLAG CONDITIONS
WILL BE IN SOUTHWEST NEW MEXICO...BUT MOST LOWLAND LOCATIONS WILL
SEE NEAR RED FLAG CONDITIONS. THE ONE THING THAT MAY KEEP MANY
LOCATIONS FROM GOING RED FLAG IS THAT COOLER AIR WAS MOVING INTO
THE REGION AND THAT MAY HELP KEEP MIN RH'S JUST ABOVE RED FLAG
LEVELS. FOR SUNDAY AND MONDAY WE WILL CONTINUE TO SEE VERY DRY
CONDITIONS...BUT WINDS WILL NOT BE MUCH OF AN ISSUE. BY TUESDAY
MOISTURE AND RAIN CHANCE WILL MOVE INTO THE REGION FROM THE EAST.
OUR RAIN CHANCE WILL CONTINUE ON WEDNESDAY AND THURSDAY MAINLY EAST
OF THE RIO GRANDE. BY THE END OF NEXT WEEK MIN RH'S WILL BE BACK
DOWN IN THE LOW TEENS...BUT AT THIS TIME...WINDS DON'T LOOK TO BE
AN ISSUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 77  50  79  54  83 /   0   0   0   0   0
SIERRA BLANCA           78  45  76  51  79 /   0   0   0   0   0
LAS CRUCES              75  40  76  46  81 /   0   0   0   0   0
ALAMOGORDO              75  43  75  48  80 /   0   0   0   0   0
CLOUDCROFT              52  31  53  36  58 /   0   0   0   0   0
TRUTH OR CONSEQUENCES   72  42  74  47  79 /   0   0   0   0   0
SILVER CITY             64  37  67  42  74 /   0   0   0   0   0
DEMING                  75  39  77  45  82 /   0   0   0   0   0
LORDSBURG               72  39  75  44  82 /   0   0   0   0   0
WEST EL PASO METRO      76  50  78  55  83 /   0   0   0   0   0
DELL CITY               77  44  78  48  79 /   0   0   0   0   0
FORT HANCOCK            80  46  80  52  84 /   0   0   0   0   0
LOMA LINDA              72  45  72  51  76 /   0   0   0   0   0
FABENS                  78  45  79  51  83 /   0   0   0   0   0
SANTA TERESA            77  44  78  50  82 /   0   0   0   0   0
WHITE SANDS HQ          74  47  75  52  79 /   0   0   0   0   0
JORNADA RANGE           74  37  75  43  80 /   0   0   0   0   0
HATCH                   74  40  77  46  81 /   0   0   0   0   0
COLUMBUS                74  44  76  49  81 /   0   0   0   0   0
OROGRANDE               74  46  76  52  79 /   0   0   0   0   0
MAYHILL                 62  36  63  40  64 /   0   0   0   0   0
MESCALERO               61  34  62  38  67 /   0   0   0   0   0
TIMBERON                60  36  61  41  65 /   0   0   0   0   0
WINSTON                 64  32  67  39  71 /  10   0  20   0   0
HILLSBORO               70  37  74  44  79 /   0   0   0   0   0
SPACEPORT               74  37  75  43  80 /   0   0   0   0   0
LAKE ROBERTS            63  33  67  40  73 /   0   0  20   0   0
HURLEY                  67  36  70  42  75 /   0   0   0   0   0
CLIFF                   70  35  74  41  81 /   0   0  20   0   0
MULE CREEK              67  30  71  35  78 /   0   0   0   0   0
FAYWOOD                 68  36  71  43  76 /   0   0   0   0   0
ANIMAS                  74  41  76  47  83 /   0   0   0   0   0
HACHITA                 75  40  77  44  82 /   0   0   0   0   0
ANTELOPE WELLS          75  39  77  45  83 /   0   0   0   0   0
CLOVERDALE              70  39  73  44  80 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM 2 PM MDT THIS AFTERNOON THROUGH THIS
     EVENING FOR NMZ111.

TX...NONE.
&&

BRICE
Hazardous weather outlook, May 8, 7:02 AM MDT, 23 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
702 AM MDT FRI MAY 8 2015

NMZ409>417-TXZ418>424-091315-
SIERRA COUNTY LAKES-NORTHERN DONA ANA COUNTY-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-CENTRAL TULAROSA BASIN-
SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
702 AM MDT FRI MAY 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

A VERY DRY AIRMASS AND BREEZY TO WINDY CONDITIONS ALONG WITH HIGH
TO VERY HIGH FIRE DANGER WILL LEAD TO ELEVATED AND CRITICAL FIRE
WEATHER CONDITIONS TODAY. A RED FLAG WARNING IS IN PLACE FOR THE
SOUTHWEST AND SOUTH CENTRAL NEW MEXICO LOWLANDS FROM 1 PM TO 9 PM
TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ELEVATED FIRE WEATHER CONCERNS FOR DRY AIR AND WINDIER CONDITIONS
CONTINUE SATURDAY. TUESDAY MOISTURE MOVES IN FROM THE EAST
BEHIND A DRYLINE. RAIN SHOWERS AND THUNDERSTORMS LOOK TO DEVELOP
OVER THE AREAS FROM THE RIO GRANDE VALLEY AND EAST BY TUESDAY.
POTENTIAL FOR SEVERE THUNDERSTORMS AND POSSIBLY FLASH FLOODING
INCREASE WEDNEDAY AND THURSDAY. SOME STORMS MAY PRODUCE LARGE HAIL
AND DAMAGING OUTFLOW WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SMOKE FROM WILDFIRES TO YOUR LOCAL 911
DISPATCH CENTER.

NMZ401>408-091315-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-
702 AM MDT FRI MAY 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

A VERY DRY AIRMASS AND BREEZY TO WINDY CONDITIONS ALONG WITH HIGH
TO VERY HIGH FIRE DANGER WILL LEAD TO ELEVATED AND CRITICAL FIRE
WEATHER CONDITIONS TODAY. A RED FLAG WARNING IS IN PLACE FOR THE
SOUTHWEST AND SOUTH CENTRAL NEW MEXICO LOWLANDS FROM 1 PM TO 9 PM
TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ELEVATED FIRE WEATHER CONCERNS FOR DRY AIR AND WINDIER CONDITIONS
CONTINUE SATURDAY. WEDNESDAY MOISTURE MOVES IN FROM THE EAST
BEHIND A DRYLINE. RAIN SHOWERS AND THUNDERSTORMS MAY DEVELOP OVER
SOUTHWEST NEW MEXICO WEDNESDAY AND THURSDAY. SOME STORMS MAY
PRODUCE SMALL HAIL AND GUSTY OUTFLOWS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SMOKE FROM WILDFIRES TO YOUR LOCAL 911
DISPATCH CENTER.

BIRD

Nearby

Red Flag Warnings in New Mexico, 2015Red Flag Warnings in Texas, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.